CSN Login
Members Online: 7

You are here

Xeloda

nannyjsp
Posts: 7
Joined: Sep 2007

I would like to know if anyone has been on Xeloda. We are seeing the chemo doctor and would like to see about taking Xeloda, My husband was on Oxiplatian and after 2 treatements he went off of it because of the hand tingling, he works out side and it really bothered him when it was 32 degrees and that really is not as cold as it will be, since we live on the East Coast. We also found out that our insurance does not cover all the expense of the oxipliatan, WHICH IS OUTRAGOUS, NEEDLESS TO SAY WE WILL BE VERY DEEP IN DEBT, SO WE NEED TO CHECK OUT OUR OPTIONS. SO ANY ONE WITH AN ANSWER WILL HELP. THANK YOU ALL SO MUCH

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

Nanny,
Yes, I was on Xeloda for 3-4 treatments. It can cause foot/hand syndrome. I had to go off of it as well as the Oxi.

Causes the feet and hands skin to peel. (as with all meds..each one of us is different). I know this is the latest in chemo and suppose to be very good.
If he decides to go on it, you may want to get some Eucerin cream for his feet and hands and use it all the time. You can get it at the drug store. I prefered the jar because it was easier for me to open and use than the tube.

I also wore footies and white gloves to bed after I put that Eucerin on.

My best to both of you
Claudia

Betsydoglover's picture
Betsydoglover
Posts: 1256
Joined: Jul 2005

Hi -

I had 6 cycles of Xeloda and tolerated it very well - some diarrhea, but controlled - almost no hand/foot syndrome. What drug was your husband on along with Oxaliplatin? It is normally given along with 5FU or Xeloda (which metabolizes into 5FU.)?

Xeloda worked well for me, in combination with oxaliplatin and Avastin (we'll never know which drug actually "worked" and my oncologist says they are synergistic (work better together than alone).

I am not sure what stage your husband is, but the insurance issue sounds like a big ISSUE. Oxaliplatin is standard for Stage 3 & 4 colorectal cancer. If you are getting trouble about this, you might want to try talking to bigger fish in the insurance company, the employer who provides the insurance (if applicable) or your state insurance comissioner - there is nothing exotic about oxaliplatin for colorectal cancer.

Take care and I wish you both a Happy Thanksgiving,
Betsy

nannyjsp
Posts: 7
Joined: Sep 2007

Well thank you for your info, it has enlightened us, As for the bigger fish we are seeing the chemo doctor tomorrow and we are going to tell him that it is totaly outragous what they are charging for the drug. Per treatment the drug oxaliplatin is costing $5668 our insurance will not cover the total amount so we are left with $1,244 per treatement to pay. My husband works for the federal goverment as a civil service employee, and I will tell you that the insurance sucks. I just bet the big wigs in our goverment have a whole heck alot better insurance. Sorry but I get wound up when it comes to all of this. So we will see what our options are tomorrow. God Bless and enjoy your holiday.

hopefulone
Posts: 1048
Joined: Jan 2007

My husband was on the xeloda , along with the oxal and avastin (at the same time) He had success with this regimen in shrinking liver mets giving him the opportunity to have a liver resection about a month ago. He did not get the hand/foot syndrome (although some do) but he made sure to use cream daily on his hands and feet. He completed 9 cycles of this regimen. I wish your husband the same success. We also live on the east coast and I know what you mean about the cold being a factor. He did have the tingling for several days after the oxal treatment. Fortunately our insurance has so far covered the regimen (it was a clinical trial) . We are hopeful that he will not have to have further chemo treatments but are contemplating adjuvent therapy with the xeloda only. God Bless ,
Diane

rmap59
Posts: 266
Joined: Jun 2007

I have been on Xeloda since June 19th first with radiation and then oxaliplatin. The Xeloda along with radiation of the pelvis really took a toll on my bowels. I havent got full blown hand/foot syndrome but my feet are tender, red, and hot. Someone recommended vit. B6 so I started taking it yesterday 100mg. The oxy made me cold sensitive with really sore throat hard to swallow, neuropathy in my legs and severe headaches from one or the other or both. Anyway I know this sounds bad but I was very proactive in calling my onc when this side effects started and they could usually do something about them. All except neuropathy which I go to an accupuncturist which helps with that. Try and research all issues and good luck. I just had my last treatment and so glad I got through it, it was hard i will admit but it was worth another chance. Have a Happy Thanksgiving, you all are in my prayers.

Robin

LOUSWIFT
Posts: 372
Joined: Aug 2006

I was on Xeloda 1st for six weeks with radiation then post surgery for 15 weeks. I had no side effects with the lower dosage 2000mg per day with the radiation but very bad hand and foot syndrome with heavy medication 5000mg per day. There was no other chemo in my treatment. The syndrome caused a few nails to come off my feet, they cracked and did bleed as the skin layers disappeared on both my hands and feet. The nerves become hyper-sensitive so that walking even with pads in your shoes is extremely painful. I had to wear cloth gloves 24/7 to help keep my hands lubricated; to contain the minor bleeding; and offer some padding to touch anything. I had to work during the treatment to keep my health insurance and much of my job involves computer so I let my nails grow out on my hands and used the nail area with the gloves to make the pain tolerable. I developed and still have a sensitivity to cold even over 18 months past chemo. I did develope some nerve damage to two fingers on one hand and my feet are still sensitive with an occasional surge of extreme pain in my foot. However, I've noticed the pain lasts only about 10 seconds now instead of 30-45 seconds. It curls your toes and controls your attention along with never knowing when or why it will occur. Cost was about $20-22 dollars a pill and I had to take 10 pills a day. Another side effect is a loss of muscle mass. It doesn't take long for the effects of the medication along with the inability to walk or lift anything for that to happen-so you get weaker for a long time. Vitamin B6 will help your hands if you start taking it prior to taking the Xeloda and continue through treatment but it won't help if he's already on Xeloda. I think from what I've read and people I've met that everyone will get hand and foot syndrome. Those that don't are likely on lower dosages due to the additional types of chemo in their treatment. As I said my chemo was only Xeloda. I know it doesn't sound good and it isn't BUT I am NED over 18 months and I hope to be NED in my two year tests coming Feb 08. So in my case thus far it has appeared to have worked. I did avoid the port which can have its own problems. I was Stage III grade 3 with no mets (thus far). Xeloda exacts a price and it is NOT easy to get through and he may want to quit. All I can say to that is I understand having been there for sure. But once he is taking Xeloda fight your way through it. What Xeloda does to us is bad but it kills cancer. If it hadn't maybe my family Thanksgiving and Christmas would have been one person short this year. Best Wishes!

Subscribe to Comments for "Xeloda"